results of a retrospective analysis suggest.
Topiramate, linked to increased risk of cleft palate and smaller-than-gestational-age newborns, was among the top three antiepileptic drugs (AEDs) prescribed to women 15-44 years of age in the population-based cohort study.
Valproate, linked to increases in both anatomic and behavioral teratogenicity, was less often prescribed, but nevertheless still prescribed in a considerable proportion of patients in the study, which looked at U.S. commercial, Medicare, and Medicaid claims data from 2009 to 2013.
Presence of comorbidities could be influencing whether or not a woman of childbearing age receives one of these AEDs, the investigators said. Specifically, they found valproate more often prescribed for women with epilepsy who also had mood or anxiety and dissociative disorder, while topiramate was more often prescribed in women with headaches or migraines.
Taken together, these findings suggest a lack of awareness of the teratogenic risks of valproate and topiramate, said the investigators, led by Hyunmi Kim, MD, PhD, MPH, of the department of neurology at Stanford (Calif.) University.
“To improve current practice, knowledge of the teratogenicity of certain AEDs should be disseminated to health care professionals and patients,” they wrote. The report is in.
The findings of Dr. Kim and her colleagues were based on data for 46,767 women of childbearing age: 8,003 incident (new) cases with a mean age of 27 years, and 38,764 prevalent cases with a mean age of 30 years.